Alert archive / California / River Flood Warnings in 2008

River Flood Warning 3, NWS Eureka, CA

January 26, 2008Mendocino County, California

NWS Eureka, CA issued this river flood warning at Jan 26, 2008, 8:22 AM PST for Mendocino County, California. It took effect at Jan 26, 2008, 10:41 AM PST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2008, 8:22 AM PST (16:22 UTC)
In effect from
Jan 26, 2008, 10:41 AM PST
Expired
Jan 26, 2008, 2:28 PM PST
In force
4 hr
Issued by
NWS Eureka, CA
Flood severity
Minor

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Navarro River near Navarro (NVRC1).

Minor stage
23 ft
Moderate stage
30 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11468000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS46 KEKA 261622
FLWEKA
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE EUREKA, CA
822 AM PST SAT JAN 26 2008

...THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A FLOOD WARNING FOR THE 
FOLLOWING RIVERS IN CALIFORNIA... 

  NAVARRO RIVER AT NAVARRO AFFECTING MENDOCINO COUNTY

RAINFALL IN THE PAST 24 HOURS HAS PRODUCED A SHARP RISE ON THE
NAVARRO RIVER THIS MORNING.  THE RIVER IS EXPECTED TO CREST EARLY
THIS AFTERNOON AND THEN BEGIN TO RECEDE OVERNIGHT  
  
SAFETY MESSAGE...

DO NOT DRIVE YOUR CAR ACROSS FLOODED ROADWAYS. IT ONLY TAKES ABOUT TWO FEET OF 
WATER TO FLOAT MOST VEHICLES. FOR AREA ROAD CONDITIONS...CALL CALTRANS AT 
1-800-427-7623.

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR LOCAL TV 
OR RADIO STATIONS.  VISIT THE NWS WEBPAGE AT HTTP://WEATHER.GOV/EUREKA

THE NEXT STATEMENT WILL BE ISSUED THIS AFTERNOON BY 300 PM PST OR AS
WARRANTED BY CHANGING CONDITIONS.

CAC045-270022-
/O.NEW.KEKA.FL.W.0003.080126T1841Z-080127T0400Z/
/NVRC1.1.ER.080126T1841Z.080126T1900Z.080126T2200Z.NO/
822 AM PST SAT JAN 26 2008

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE NAVARRO RIVER AT NAVARRO.
* UNTIL LATE AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT  7:15 AM SATURDAY THE STAGE WAS 17.3 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 23.0 FEET. 
* THIS RIVER IS FORECAST TO RISE ABOVE FLOOD STAGE LATE THIS MORNING
  THEN FORECAST TO CREST NEAR 23.5 FT NEAR NOON SATURDAY THEN
  FORECAST TO FALL BELOW FLOOD STAGE LATER THIS AFTERNOON THEN
  FORECAST TO RECEDE TO NEAR 8.0 FT  EARLY SUNDAY MORNING.
* IMPACTS...AT 23.0 FEET...FLOODING OF HIGHWAY 128 APPROXIMATELY 5
  MILES FROM HIGHWAY 1 IS CERTAIN AND THE ROAD WILL BE CLOSED.
  MOTORISTS SHOULD USE ALTERNATE ROUTES.

$$
1 follow-up statement
000 
WGUS86 KEKA 262228
FLSEKA
FLOOD STATEMENT
NATIONAL WEATHER SERVICE EUREKA, CA
228 PM PST SAT JAN 26 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN
CALIFORNIA...
 
  NAVARRO RIVER AT NAVARRO AFFECTING MENDOCINO COUNTY

HEAVY RAIN THAT BEGAN YESTERDAY AND CONTINUED DURING THE NIGHT
PRODUCED SHARP RISES ON THE NAVARRO RIVER. THE NAVARRO RIVER
HAS CRESTED AND IS EXPECTED TO RECEDE THROUGH SUNDAY MORNING
BEFORE MORE RAIN PRODUCES SOME MINOR RENEWED RISES.

SAFETY MESSAGE...

DO NOT DRIVE YOUR CAR ACROSS FLOODED ROADWAYS. IT ONLY TAKES ABOUT TWO FEET OF 
WATER TO FLOAT MOST VEHICLES. FOR AREA ROAD CONDITIONS...CALL CALTRANS AT 
1-800-427-7623.

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR LOCAL TV 
OR RADIO STATIONS.  VISIT THE NWS WEBPAGE AT HTTP://WEATHER.GOV/EUREKA

THIS IS THE LAST STATEMENT FOR THIS EVENT. 

CAC045-262328-
/O.CAN.KEKA.FL.W.0003.000000T0000Z-080127T0400Z/
/NVRC1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
228 PM PST SAT JAN 26 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE NAVARRO RIVER AT NAVARRO.
* AT  1:15 PM SATURDAY THE STAGE WAS 21.2 FEET. 
* FLOOD STAGE IS 23.0 FEET. 
* FORECAST TO RECEDE TO NEAR 13.0 FT BY EARLY SUNDAY MORNING
  THEN FORECAST TO FLUCTUATE NEAR 13.0 FT THRU SUNDAY MORNING
  THEN WILL RISE SUNDAY AFTERNOON AND EVENING PEAKING NEAR 16
  FEET AT 10 PM SUNDAY NIGHT.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this river flood warning went out at Jan 26, 5:30 AM PST, 2 hours 52 minutes earlier.

Area forecast discussion, Jan 26, 5:30 AM PST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
530 AM PST SAT JAN 26 2008

.SYNOPSIS...RAIN AND MOUNTAIN SNOW SHOWERS WILL CONTINUE TO AFFECT
NORTHWEST CALIFORNIA THROUGH THE WEEKEND.  A SHORT BREAK WILL OCCUR
ON MONDAY BEFORE ANOTHER STORM MOVES ACROSS THE REGION TUESDAY INTO
WEDNESDAY.  THE UNSETTLED PATTERN WILL CONTINUE INTO NEXT WEEKEND.

&&

.DISCUSSION...RADAR IMAGERY SHOWS A LARGE AREA OF RAIN COVERING THE
CWA AS THE UPPER LOW OFF THE CALIFORNIA COAST SENDS A PLUME OF
MOISTURE NORTHWARD OVER THE REGION.  AS THE LOW DRIFTS SLOWLY SOUTH-
SOUTHWEST TODAY...THE FOCUS OF THE RAIN WILL GRADUALLY SHIFT
WESTWARD BY TONIGHT.  A SNOW ADVISORY CONTINUES UNTIL LATER THIS
MORNING FOR THE UPPER TRINITY RIVER BEFORE THE PRECIP BEGINS TO
TAPER OFF AND THE SNOW LEVEL RISES SLIGHTLY.  IN ADDITION...THE
LATEST GUIDANCE FROM THE RFC SHOWS THE NAVARRO RIVER PEAKING JUST
BELOW FLOOD STAGE LATER THIS MORNING.  THIS IS COVERED IN THE
CURRENT ESF.  THE LOW IS EXPECTED TO BECOME AN OPEN TROUGH AND MOVE
INLAND ON SUNDAY AS A SHORTWAVE DIVES SOUTH INTO THE WEST COAST.
RAIN WILL CONTINUE THROUGH SUNDAY AS A RESULT OF THE TWO TROUGHS AND
A WEAK FRONT MOVING THROUGH THE REGION.  RAIN WILL CHANGE TO SHOWERS
SUNDAY NIGHT IN THE WAKE OF THE FRONT AS COLDER AIR SPILLS INTO THE
REGION.  SNOW LEVELS ARE EXPECTED TO DROP TO AT LEAST 1500 FEET
EARLY MONDAY MORNING AS THE COLDEST AIR MOVES OVERHEAD.  MODELS
INDICATE H7 TEMPS OF -19C AND H85 TEMPS OF -8C AT 12Z MONDAY.

THE AREA SHOULD SEE A BRIEF BREAK IN THE RAIN MONDAY NIGHT...
ESPECIALLY THE SOUTHERN PORTION OF THE CWA.  THE FIRST IN A SERIES
OF SYSTEMS WILL REACH NORTHWEST CALIFORNIA ON TUESDAY BRINGING RAIN
AND BREEZY SOUTH WINDS TO THE AREA.  COLD AND SHOWERY CONDITIONS
WITH SNOW LEVELS DOWN TO AROUND 2000 FEET ARE EXPECTED BEHIND THE
FRONT ON TUESDAY NIGHT.  ADDITIONAL SYSTEMS ARE EXPECTED THURSDAY
AND AGAIN EARLY NEXT WEEK WITH SIMILAR COLD, SHOWERY WEATHER
EXPECTED BEHIND THE FRONTS. KL

&&

.AVIATION...WIDESPREAD STRATIFORM PRECIPITATION WILL CONTINUE ACROSS
NORTHWEST CALIFORNIA MOST OF THE DAY...ALTHOUGH VSBYS/CIGS WILL
REMAIN GENERALLY VFR EXCEPT IN INLAND VALLEYS WHERE AREAS OF MVFR
CONDITIONS CAN BE EXPECTED.  SE TO S WINDS WILL REMAIN IN THE 25-40
KT RANGE JUST ABOVE THE SURFACE ON APPROACH AND DEPARTURE.  BURGER

&&

.MARINE...BUOY 14 AND PT ARENA CMAN STATION HAVE SHOWN A RAPID
INCREASE IN SE WINDS EARLY THIS MORNING, WITH A SPOTTER REPORT FROM
THE AREA ALSO CONFIRMING THE STRONGER WINDS. WE HOISTED A GALE
WARNING WITH THE MORNING ISSUANCE FOR THE SOUTHERN WATERS AND THE
11Z AND 12Z OBSERVATIONS HAVE COME TO VERIFY THESE HEADLINES.  GUSTS
IN THE 40-45KT RANGE CAN BE EXPECTED OFF THE MENDOCINO COUNTY COAST
ALL DAY AND PROBABLY THROUGH MOST OF THE UPCOMING NIGHT GIVEN THE
TIGHT PRESSURE GRADIENT...WITH A RAPID DECREASE ANTICIPATED EARLY
SUNDAY.  NORTH OF CAPE MENDOCINO, WINDS WILL REMAIN COMPARATIVELY
LIGHT.  SEAS AT ALL NEARBY BUOYS HAVE ALSO BEEN TRENDING HIGHER SO
HAVE EXTENDED HAZ SEAS CONDITIONS INTO THE NORTHERN WATERS TODAY.
NEXT FEATURE OF INTEREST WILL BE BUILDING NW SWELL SUNDAY NIGHT
THROUGH WEDNESDAY.  ENP/SWAN SUGGEST SWELL PEAKING BETWEEN 17 AND 18
FT TUESDAY AND WEDNESDAY.  BURGER

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

GALE WARNING CAPE MENDOCINO TO PT ARENA AND OUT 60 NM.

SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS ALL WATERS.

SNOW ADVISORY FOR CAZ004 ABOVE 3000 FEET THROUGH 8 AM PST SATURDAY.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Jan 26, 4:56 AM PST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
456 AM PST SAT JAN 26 2008

CAZ004-271300-
UPPER TRINITY RIVER-
456 AM PST SAT JAN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST TODAY ABOVE 3000
FEET WITH AN ADDITIONAL 2 TO 4 INCHES OF SNOW. PLEASE SEE
SFOWSWEKA OR WWUS46 KEKA FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SERIES OF STORMS WILL BRING LOW SNOW LEVELS AND ACCUMULATING
SNOWS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA.

Nearby

River Flood Warnings in California, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.